Winter Storm, Benton
- When
- January 29, 10:00 PM CST to January 30, 6:00 PM CST
- Where
- Benton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
A winter storm system lifted northeastward across Missouri and northern Illinois January 30th bringing heavy snows and strong northwest winds which occasionally gusted between 30 and 45 mph. This resulted in considerable blowing and drifting snow with whiteout conditions at times.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A winter storm system lifted northeastward across Missouri and northern Illinois January 30th bringing heavy snows and strong northwest winds which occasionally gusted between 30 and 45 mph. This resulted in considerable blowing and drifting snow with whiteout conditions at times. The heaviest snows of 6 to 9 inches fell along and northwest of a line from Marengo, IA to Stockton, IL. Despite lesser snowfall totals of 3 to 5 inches 30 to 40 miles southeast of that line, blowing and drifting snow and reduced visibilities were still a hazard.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 29, 9:54 PM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
954 PM CST TUE JAN 29 2013
.UPDATE...
I WILL LEAVE THE CURRENT HEADLINE ARRANGEMENT AS IS THIS EVENING.
WHILE THERE IS SOME OMINOUS SIGNALS IN MESOSCALE MODELS SUCH AS
EACH RUN OF THE RAP...AS WELL AS THE 00Z NAM...THERE IS NOT ENOUGH
CONFIDENCE IN HITTING 6 INCH ACCUMULATIONS EAST OF THE CURRENT
WARNING COUNTIES TO UPGRADE TO A WARNING AT THIS TIME. THE
SECONDARY DEFORMATION SHOULD TAKE PLACE...AND THIS IS THE REASON
THAT THE HEADLINES COULD BE UPGRADED AND SPREAD FARTHER
EAST...HOWEVER...THE EXACT STRENGTH OF THIS DEFORMATION WOULD HAVE
TO BE VERY CONFIDENT TO DO THIS. THE 00Z GEM...HAS THIS DEF ZONE
ONLY OVER THE EAST...WHILE THE GFS DOES NOT HAVE THIS FEATURE AT
ALL. I FEEL THIS IS A SYMPTOM OF THE GFS CONVECTIVE FEEDBACK
ROBBING THE CIRCULATION OF MOISTURE...WHICH DOES NOT LOOK TO BE
ACCURATE. ANYWAY...WE HAVE A 3 TO 5 INCH ACCUMULATION IN THE
ADVISORY COUNTIES...WITH WIND...THUS A HIGH END ADVISORY IS IN
PLACE. IF THIS AREA DOES NEED AN UPGRADE...A LATE NIGHT...FULLY
INFORMED DECISION IS LIKELY OK GIVEN THAT SNOW IS NOT LIKELY TO BE
SIGNIFICANT UNTIL 10 TO 13Z...WHEN A NEW FORECAST CYCLE WILL
ALREADY BE IN PLACE. I.E. SOME LEAD TIME CAN EXIST IN THAT
WINDOW...AND DECISION SUPPORT CAN BE PERFORMED.
ERVIN
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM 1 AM TO 6 PM CST WEDNESDAY FOR CEDAR-
CLINTON-DUBUQUE-JACKSON-JONES.
WINTER WEATHER ADVISORY FROM 1 AM TO 6 PM CST WEDNESDAY FOR DES
MOINES-HENRY IA-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN.
WINTER STORM WARNING UNTIL 6 PM CST WEDNESDAY FOR BENTON-
BUCHANAN-DELAWARE-IOWA-JEFFERSON-JOHNSON-KEOKUK-LINN-
WASHINGTON.
IL...WINTER STORM WARNING FROM 1 AM TO 6 PM CST WEDNESDAY FOR JO
DAVIESS-STEPHENSON.
WINTER WEATHER ADVISORY FROM 1 AM TO 6 PM CST WEDNESDAY FOR
CARROLL-MERCER-ROCK ISLAND-WHITESIDE.
MO...WINTER WEATHER ADVISORY FROM 1 AM TO 6 PM CST WEDNESDAY FOR
CLARK-SCOTLAND.
&&
ERVINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 351 PM CST TUE JAN 29 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-301000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 351 PM CST TUE JAN 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT A FLOOD WATCH IS IN EFFECT FOR PARTS OF THE AREA THIS EVENING. PLEASE REFER TO OUR HYDROLOGY PRODUCTS FOR SPECIFIC DETAILS. ANY THUNDERSTORMS WILL STAY BELOW SEVERE LEVELS...BUT MAY PRODUCE HEAVY RAIN AND POSSIBLY GUSTY WINDS. THE MOST LIKELY AREA OF GUSTY WINDS IS SOUTHEAST OF A PRINCETON...ILLINOIS TO KEOSAUQUA...IOWA LINE. ANOTHER LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM THE SOUTHERN PLAINS TONIGHT. AS TEMPERATURES FALL THE RAIN WILL CHANGE OVER TO SNOW. ACCUMULATING SNOW IS EXPECTED PRIOR TO SUNRISE WEDNESDAY GENERALLY NORTHWEST OF A DUBUQUE TO SIGOURNEY LINE. LATE TONIGHT...WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT FOR THE NORTHWESTERN 2/3 SECTIONS OF THE AREA. PLEASE REFER TO OUR WINTER WEATHER PRODUCTS FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY...SNOW WILL CONTINUE INTO WEDNESDAY AFTERNOON. STRONG WINDS ASSOCIATED WITH THE LOW MAY RESULT IN REDUCED VISIBILITIES AND TRAVEL PROBLEMS. BY THE TIME THE SNOW ENDS LATE WEDNESDAY...STORM SNOW ACCUMULATIONS OF 1 INCH IN THE SOUTHEAST UP TO 7 INCHES IN THE NORTHWEST ARE EXPECTED. THERE IS A CHANCE OF SNOW FRIDAY NIGHT INTO SATURDAY AS A STORM SYSTEM MOVES SOUTHEAST FROM THE CANADIAN ROCKIES. SNOW ACCUMULATIONS WILL DEPEND UPON WHERE THE STORM SYSTEM TRACKS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ANY REPORTS OF RAINFALL AMOUNTS OVER ONE INCH AND HAIL LARGER THAN ONE HALF INCH WILL BE APPRECIATED. LATE TONIGHT AND INTO WEDNESDAY...ANY REPORTS OF SNOWFALL AMOUNTS OF ONE INCH OR GREATER WILL BE APPRECIATED. NICHOLS
The national radar mosaic for the moment the first event began.
14 winter storm, 5 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 430578, 430577, 430581, 430583, 430584, 430769, 430585, 430586, 430609, 430611, 430776, 430783, 430604, 430773, 430775, 430676, 430673, 430682, 430699.